MAUDE Adverse Event Report: SPECTRANETICS CORPORATION TURBO-ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

SPECTRANETICS CORPORATION TURBO-ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-006
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Unintended Radiation Exposure (4565)
Date of Event 06/23/2023
Type of Reportable Event Malfunction
Event or Problem Description
A peripheral atherectomy procedure commenced using a spectranetics turbo elite laser atherectomy catheter and an abbott.018 command wire to treat the patient.During use, it was reported the turbo elite burned the guide wire inside the patient; therefore, removed as a system.A second catheter and guide wire were used to complete the procedure with no reported patient harm.During initial device evaluation, it was discovered that the fuse between the distal marker band and the outer jacket was compromised, resulting in exposed fibers.This event is being reported for unintended radiation exposure, potential for harm.
 
Additional Manufacturer Narrative
A2): patient's date of birth, age unk.A3): patient's gender unk.A4): patient's weight unk.A5a./5b.): patient's ethnicity/race unk.B6): relevant tests/laboratory data unk.B7): other relevant history unk.H3/h6): although initial findings were reported, the evaluation and investigation is ongoing; a supplemental mdr will be submitted upon completion.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
Additional information: the procedure was performed to treat a moderately calcified, fibrous lesion in the mid superficial femoral artery (sfa).In addition, proper flushing technique was performed during the procedure.
 
Additional Manufacturer Narrative
A2): patient's date of birth, age populated.A3): patient's gender populated.A4): patient's weight populated.A5a./5b.): patient's ethnicity/race populated.B5): indication for procedure and further case detail populated.B7): other relevant history populated.H3): the turbo-elite catheter was returned along with a non-philips guide wire, protruding from both ends of the catheter.Microscopic inspection found gaps in the outer jacket, exposing the fibers in the fuse area (where outer jacket meets distal marker band).Additionally, an unknown material was noted at the fuse area, extending distally across the marker band.During functional testing, an attempt was made to remove the unknown material; the material pulled on the outer jacket and caused it to pull back, exposing the fibers at the fuse area, with no broken fibers observed.Analysis of the unknown material identified it as closely resembling pebax (outer jacket material); this determined that the outer jacket had melted in the fuse area.At the distal tip, the fibers were fractured and charred, with significant erosion.Visual inspection of the guide wire found a portion of the blue coating missing, and the coating located at the distal tip was burnt and charred.Difficulty was experienced when removing the guide wire from the catheter, resulting in the coating peeling off.Upon removal, heavy biologics were observed on the guide wire and distal tip of the catheter.It is likely that the location of the catheter's distal tip within the target lesion resulted in a lack of hydration in the area of lasing, and caused excessive energy buildup, resulting in the damage noted.H6): based on additional information and further review, the cause for the reported complaint cannot be determined.However, patient morphology likely contributed to the difficulty of hydration reaching the treatment site.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
TURBO-ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key17557740
Report Number3007284006-2023-00014
Device Sequence Number19733072
Product Code MCW
UDI-Device Identifier00813132024758
UDI-Public(01)00813132024758(17)250420(10)FBA23D13A
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2025
Device Model Number420-006
Device Catalogue Number420-006
Device Lot NumberFBA23D13A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/16/2023
Supplement Report FDA Received Date09/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT .018 CONNECT WIRE REFERENCE #1012592; GUIDE CATHETER MANUFACTURER/SIZE UNK; INTRODUCER SHEATH MANUFACTURER/SIZE UNK; SECOND CATHETER MANUFACTURER/SIZE UNK; SECOND GUIDE WIRE MANUFACTURER/SIZE UNK; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM
Patient Age73 YR
Patient SexFemale
Patient Weight60 KG
Patient EthnicityNon Hispanic
Patient RaceWhite